Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
150 Doctors are Online

Acidity and burning sensation in epigastrium, taking proton inhibitors and sompraz. Have back pain. Suggest?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 1979
Answered : 2457 Questions
hello doctor,
my problem is related to my GIT.actually i have been suffering from the problem of acidity and burning sensation in the epigastrium from last 3 yrs.i have been taking proton pump inhibitors for this problem and the symptoms are well controlled uptil now.i am taking tab sompraz 40 mg every alternate days.
But from last 2 months or so i am also experiencing a vague pain in my back in between the two questions are:
1. Is this vague upper back pain of mine related to my acidity problem.i mean do i have a gastric or duodenal ulcer which is kind of perforating and causing this discomfort.
i would like to mention that my appetite is quite normal and there is no weight loss, nausea, vomiting or abdominal pain.
2. Do i need any other investigation. i would also like to mention that sumtimes i get a feeling that sumthing has got stuck up in my epigastrium though there is no tenderness in that region.
Posted Sat, 5 Oct 2013 in Peptic Ulcer
Answered by Dr. M Y Shareef 20 minutes later
Brief Answer:

More information will be helpful

Detailed Answer:

Good evening. I am Dr Shareef, a general surgeon answering your query.

It will be more helpful for me in answering your query if you can provide the following information :

1) Did you get yourself investigated for your hyper acidity during the past 3 years like upper GI (gastro intestinal) follow through or an endoscopic evaluation of the GI trat. If yes, can you please let me know the findings.
2) How is your dietary habit ? Do you eat frequently from outside specially fried and fatty food with the locally made sauces in the local eateries ?
3) Do you smoke or consume any alcoholic beverages ? If yes, then for how long and what is the frequency ?

In the mean while, please stop smoking and avoid completely alcoholic beverages if you do have these compulsions. Continue with your proton pump inhibitor drug till we discuss about this with more information from your end.

Awaiting your reply, and thanking you for using healthcare magic portal for your health query.
Above answer was peer-reviewed by
Follow-up: Acidity and burning sensation in epigastrium, taking proton inhibitors and sompraz. Have back pain. Suggest? 11 minutes later
Well I have not gone thru upper GI endoscopy so far.
I do consume alcohol quite frequently.once in every 15 days you can say and very occasionally I do smoke also.
Answered by Dr. M Y Shareef 5 hours later
Brief Answer:
You need further investigation to be at conclusion

Detailed Answer:

Good to listen from you so soon, but the delay was from my side as I was busy in my professional work.

Both alcohol and smoking are known to increase the acid secretion in stomach and also to retard healing of an ulcer either in the stomach or duodenum. Therefore, even if you are taking proton pump inhibitor, the action of this drug might be countered by the effect of smoking and alcohol. So in case there was an ulcer either in the stomach or duodenum (peptic ulcer), that might be progressing silently instead of healing and posterior penetration of the ulcer in the stomach/duodenum into the pancreatic area could give rise to the pain in your back between the scapula, which may be an unrelenting discomfort to start with.

If I would have been your doctor, with your history of feeling something getting stuck in your epigastric region, I would go for an upper GI endoscopy or a Barium meal follow through to see if there is any esophageal pathology which might be co-existing with the hyperacidity, and alcohol consumption. Smoking may give rise to a lax gastro esophageal sphincter precipitating the symptoms of GERD. Hyperacidity can also cause esophageal spasm with a kind of discomfort which may mimic that of cardiac problem.

Apart from this, consumption of alcohol itself for a prolonged period is prone to give rise to inflammation of the pancreas (Pancreatititis) which might also give rise to such pain in the back and also in the abdomen.

Apart from an upper GI endoscopy or follow through which might show the status of esophageal,gastric and duodenal mucosa, I would also advise my patient for an ultrasound abdomen followed by a CT/MRI scan to exclude gall stones, or pancreatic involvement. Also some blood test like CBC, LFT, serum Amylase and Lipase, and Serum lipid profie also be advised by me to know the status of function of the hepato biliary system including pancreas.

Although you have not mentioned about your dietary habit, I presume that you may be eating from outside which is a common association in people who drink. This gives rise to hyperacidity, and some intestinal infection like amebiasis which also causes hyperacidity. So you should also get your stool tested for ova and cyst and get it treated by your family physician if positive for the same.

I as a doctor would also subject my patient having a history like yours also to have a cardiac check up, a blood sugar check up and a blood pressure check as a routine.

At the end I would advise my patient to abstain completely from alcohol and smoking to avoid precipitating the complications of hyper acidity and possible peptic ulcer as may be in your case. Also with your past history of being treated for tubercular adenitis, these habits may lead to the recurrence of tuberculosis due to reduced immunity, and reduced protection to the lungs due to smoking.

While communicating with you I could get an idea that you are a well informed person on some of the basics of medical conditions.These extra information has been communicated to you just for your information only and not to become apprehensive of it. with these data, you can discuss with your family physician, and then go to appropriate specialist for further management.

I hope I have given you the information you needed. If there is further query, please do not hesitate to ask, otherwise you may close the discussion by rating the answer. Thanks for choosing healthcare magic as the portal for your health query.

Good luck.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor